Alert archive / Montana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 142, NWS Great Falls, MT

August 16, 2025Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 16, 2025, 6:46 PM MDT for Blaine County, Hill County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2025, 6:46 PM MDT (00:46 UTC)
Expired
Aug 16, 2025, 7:30 PM MDT
In force
44 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blaine County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 182 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:23 PM MDT, 3 hours 23 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms are expected across the CWA through Monday.
  • The main impact from any thunderstorm will be gusty winds, lightning and brief heavy rainfall.
  • Above normal afternoon temperatures expected through Wednesday, before cooler air arrives on Thursday.
  • Smoke from area wildfires will impact visibility and air quality at times.
Area forecast discussion, Aug 16, 3:23 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
323 PM MDT Sat Aug 16 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms are expected across the CWA
  through Monday.

- The main impact from any thunderstorm will be gusty winds,
  lightning and brief heavy rainfall.

- Above normal afternoon temperatures expected through Wednesday,
  before cooler air arrives on Thursday.

- Smoke from area wildfires will impact visibility and air quality
  at times.

&&

.DISCUSSION...

 - Meteorological Overview:
Even though an upper level ridge will reside over the Northern
Rockies for the next few days, several upper level disturbances
will move from southwest to northeast through the CWA from now
through Monday afternoon. This will result in scattered
afternoon/evening showers/thunderstorms across the CWA. At this
time, the strength of the daily thunderstorm activity varies from
model run to model run, as some models prog some isolated strong
storms, while other models prog just a few light showers.
Additionally, expect afternoon temperatures to be above normal
most days through Wednesday, with Tue/Wed looking to be the
warmest days.

On Wednesday, an upper level trof will approach the northern Rocky
Mountain Front by late in the day, resulting in increased winds
over North Central MT. A few showers/thunderstorms will accompany
the trof, but the main impact will be for some cooler afternoon
temperatures starting on Thursday and continuing into next
weekend.

With several wildfires in and just to our West, lower air quality
and reduced visibility will affect portions of the CWA at times.

 - Forecast Confidence & Scenarios:
With very warm afternoon temperatures, combined with low humidity,
gusty winds will be possible with any passing thunderstorm.
Additionally, precipitable water is expected to increase between
today and Sunday, resulting in a few slow moving thunderstorms
producing some heavy rainfall. Again, since the forecast models
are varying in the strength and location of some of the strong
storms, confidence is low for precipitation amounts at this time.
That being said, precipitable water is over an inch, thus some
areas could receive near/more than an inch of rainfall in a short
time.

&&

.AVIATION...
16/18Z TAF Period

Local and regional smoke from wildfires will upscale during the
afternoon and will continue to cause slantwise reductions in
visibility across KBZN, KEKS, and KHLN. There is a little
uncertainty in how much it will affect surface visibility due to
scattered showers and thunderstorms developing this afternoon
can help clear out the smoke a bit. There are currently a few
isolated showers across Southwest MT, but coverage increases this
afternooon across the Southwest. Scattered showers and
thunderstorms will travel north to the North-Central MT plains in
the evening, becoming more isolated the further north it travels.
The main hazard with storms will be gusty winds. There is a low
chance for lingering isolated showers overnight tonight, but it's
uncertain whether or not they will impact terminals. -Wilson

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated fire weather conditions are expected to continue through
the weekend.

Passing showers/thunderstorm could produce strong erratic wind
gusts. Additionally, afternoon temperatures in 80s and lower 90s,
breezy west winds, combined with lower afternoon humidity, will
result in elevated fire concerns from time to time. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  85  56  89 /  40  30  20  20
CTB  53  80  51  84 /  10   0  10  10
HLN  57  82  55  89 /  40  50  20  10
BZN  52  86  51  90 /  30  50  30  10
WYS  42  79  41  82 /  40  40  40  10
DLN  49  82  48  86 /  20  60  20  10
HVR  60  85  57  89 /  30  10  10  20
LWT  55  81  54  85 /  40  30  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 16, 5:10 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
510 PM MDT Sat Aug 16 2025

MTZ320>324-326-330-170000-
Elkhorn and Boulder Mountains MT-Missouri Headwaters MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Canyon Ferry Area MT-Gallatin Valley MT-
510 PM MDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT BROADWATER...SOUTH CENTRAL
MEAGHER...SOUTHEASTERN JEFFERSON AND NORTHEASTERN GALLATIN COUNTIES
THROUGH 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles southwest of
Toston to 11 miles east of Belgrade to 9 miles southeast of Bozeman.
Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Townsend, Toston, Radersburg, Maudlow, Ringling, Silos, Menard, and
Goose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4577 11099 4605 11174 4661 11154 4626 11063
      4619 11063 4619 11078 4559 11080
TIME...MOT...LOC 2310Z 200DEG 33KT 4608 11162 4584 11096 4561 11087

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Aug 16, 5:13 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT Sat Aug 16 2025

MTZ325-330-170000-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
513 PM MDT Sat Aug 16 2025

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN
MADISON... SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN
COUNTIES THROUGH 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking strong thunderstorms 10
miles west of Divide Lake, or 16 miles northwest of West
Yellowstone, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Yellowstone, Big Sky, Lakeview, Yellowstone Village, Targhee
Pass, Raynolds Pass, and Red Rock Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4457 11118 4458 11123 4462 11122 4475 11138
      4471 11141 4470 11149 4466 11147 4459 11153
      4454 11148 4456 11171 4451 11182 4457 11190
      4537 11135 4535 11104 4508 11104 4511 11110
      4505 11115 4501 11110 4449 11110
TIME...MOT...LOC 2313Z 205DEG 31KT 4488 11126

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Local storm report, Aug 16, 5:41 PM MDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
541 PM MDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Non-Tstm Wnd Gst 3 SW Cut Bank           48.60N 112.37W
08/16/2025  M52 MPH          Glacier            MT   ASOS

            Peak wind gust at ASOS station KCTB Cut Bank
            Airport.

&&

JTG
Local storm report, Aug 16, 5:43 PM MDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
543 PM MDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Tstm Wnd Gst     Belgrade                45.78N 111.17W
08/16/2025  M40 MPH          Gallatin           MT   ASOS

            ASOS station KBZN Bozeman Yellowstone
            Airport.

&&

JTG
Special weather statement, Aug 16, 5:53 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
553 PM MDT Sat Aug 16 2025

MTZ314-318-170045-
Snowy and Judith Mountains MT-Fergus County below 4500ft MT-
553 PM MDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FERGUS COUNTY
THROUGH 645 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Lewistown, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4676 10917 4683 10928 4708 10898 4694 10868
TIME...MOT...LOC 2353Z 230DEG 20KT 4683 10919

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Aug 16, 6:23 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
623 PM MDT Sat Aug 16 2025

MTZ307-308-315-316-319-320-170115-
Helena Valley MT-Southern Rocky Mountain Front MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
623 PM MDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LEWIS AND CLARK COUNTY
THROUGH 715 PM MDT...

At 623 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles northeast of Garrison, or 22 miles east of
Drummond, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lincoln, Wolf Creek, Marysville, Canyon Creek, Black Sandy State
Park, and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4722 11234 4680 11171 4656 11231 4662 11230
      4666 11233 4666 11241 4670 11242 4670 11253
      4684 11254 4684 11280 4697 11280
TIME...MOT...LOC 0023Z 235DEG 35KT 4672 11267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AM

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:23 PM MDTSpecial Weather StatementTFXLewis and Clark52 min
Aug 16, 6:46 PM MDTAreal Flood AdvisoryTFXBroadwater, Lewis and Clark3 hr
Aug 16, 7:01 PM MDTSpecial Weather StatementTFXChouteau44 min
Aug 16, 7:07 PM MDTSpecial Weather StatementTFXCascade38 min
Aug 16, 7:15 PM MDTSpecial Weather StatementTFXLewis and Clark45 min
Aug 16, 7:24 PM MDTSpecial Weather StatementTFXBroadwater51 min
Aug 16, 7:27 PM MDTSpecial Weather StatementTFXBlaine48 min
Aug 16, 7:31 PM MDTSpecial Weather StatementTFXJudith Basin44 min
Aug 16, 7:42 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 16, 7:49 PM MDTSpecial Weather StatementTFXJudith Basin41 min
Aug 16, 8:20 PM MDTSpecial Weather StatementTFXBlaine40 min
Aug 16, 8:24 PM MDTSpecial Weather StatementTFXCascade51 min
Aug 16, 8:49 PM MDTSpecial Weather StatementTFX41 min
Aug 16, 9:00 PM MDTSpecial Weather StatementTFXBlaine45 min
Aug 16, 9:08 PM MDTSpecial Weather StatementTFXChouteau52 min
Aug 16, 9:27 PM MDTSpecial Weather StatementTFXBlaine63 min
Aug 16, 10:27 PM MDTSpecial Weather StatementTFXBlaine48 min
Aug 17, 1:23 PM MDTSpecial Weather StatementTFXJefferson67 min
Aug 17, 1:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Aug 17, 2:19 PM MDTAreal Flood AdvisoryTFXBroadwater, Lewis and Clark2 hr
Aug 17, 2:25 PM MDTSpecial Weather StatementTFXBroadwater50 min
Aug 17, 3:09 PM MDTSpecial Weather StatementTFXMeagher51 min
Aug 17, 3:21 PM MDTSpecial Weather StatementTFXMeagher39 min
Aug 17, 3:39 PM MDTSpecial Weather StatementTFXMadison51 min
Aug 17, 3:46 PM MDTSpecial Weather StatementTFXJudith Basin44 min
Aug 17, 3:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Aug 17, 4:05 PM MDTSpecial Weather StatementTFXJudith Basin40 min
Aug 17, 4:30 PM MDTSpecial Weather StatementTFXMadison45 min
Aug 17, 4:41 PM MDTSpecial Weather StatementTFXFergus64 min
Aug 17, 5:03 PM MDTSpecial Weather StatementTFXBroadwater42 min
Aug 17, 5:17 PM MDTSevere Thunderstorm WarningTFXFergus88 min

Nearby

Severe Thunderstorm Warnings in Montana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.